Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 7, NWS New Orleans, LA

February 1, 2012Amite County, Pike County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 1, 2012, 2:59 AM CST for Amite County, Pike County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2012, 2:59 AM CST (08:59 UTC)
Expired
Feb 1, 2012, 3:28 AM CST
In force
29 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Amite County, MS, Pike County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2012-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2012-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS54 KLIX 010859
SVRLIX
MSC005-113-011000-
/O.NEW.KLIX.SV.W.0007.120201T0859Z-120201T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
259 AM CST WED FEB 1 2012

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AMITE COUNTY IN SOUTHERN MISSISSIPPI...
  NORTHERN PIKE COUNTY IN SOUTHERN MISSISSIPPI...

* UNTIL 400 AM CST

* AT 258 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES WEST OF SMITHDALE...OR
  13 MILES NORTH OF LIBERTY...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUMMIT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3135 9026 3129 9026 3125 9092 3136 9093
TIME...MOT...LOC 0900Z 262DEG 29KT 3135 9082

$$
1 follow-up statement
961 
WWUS54 KLIX 010928
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
328 AM CST WED FEB 1 2012

MSC005-113-010938-
/O.CAN.KLIX.SV.W.0007.000000T0000Z-120201T1000Z/
AMITE MS-PIKE MS-
328 AM CST WED FEB 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PIKE AND NORTHEASTERN
AMITE COUNTIES IS CANCELLED...

LAT...LON 3135 9026 3129 9026 3125 9092 3136 9093
TIME...MOT...LOC 0928Z 262DEG 29KT 3138 9056

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 11:44 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jan 31, 11:44 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1144 PM CST TUE JAN 31 2012

.AVIATION...
EXPECT CONDITIONS TO CONTINUE DETERIORATING ACROSS THE REGION
THROUGH THE REMAINDER OF THE NIGHT AS CIGS LOWER AND SHOWERS/FOG
SPREAD ACROSS THE AREA. MOST TERMINALS WILL SEE AT LEAST A FEW
HOURS OF IFR CONDITIONS. HAVE TRIED TO TIME THE WORST CONDITIONS
ASSOCIATED WITH RAINFALL...WHICH SHOULD BE DURING THE EARLY
MORNING FOR KMCB AND KBTR...AND LATER IN THE DAY FOR THE TERMINALS
FARTHER TO THE SOUTHEAST.

&&

.PREV DISCUSSION... /ISSUED 716 PM CST TUE JAN 31 2012/

SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS EVENING. PW VALUES CONTINUE TO
INCREASE AS A RETURN FLOW IS WELL UNDERWAY WITH A VALUE OF 1.20
INCHES. SCATTERED STRATOCUMULUS PRESENT AT 3500 FEET...BROKEN
STRATUS AT 5500 FEET...AND AN OVERCAST ALTOSTRATUS DECK AT 10,500
FEET. ALL WHERE DEWPOINT DEPRESSIONS WERE AT OR NEAR ZERO
DEGREES. A MODERATE AND PREDOMINATELY SOUTHERLY FLOW IN PLACE FROM
THE SURFACE UP TO 700 MB WITH A MODERATE TO FAIRLY STRONG
WEST...SOUTHWESTERLY FLOW ABOVE 700 MB.

PREV DISCUSSION... /ISSUED 351 PM CST TUE JAN 31 2012/

SHORT TERM...MAIN CONCERN IN THE SHORT TERM IS RAIN POTENTIAL TNGT
AND TOMORROW. TODAY WAS QUIET WITH ONLY SOME LGT SHRA OVER THE AREA AND
THOSE THAT DID DEVELOP HAD A HARD TIME REACHING THE GROUND. TEMPS ON
THE OTHER HAND STILL GOT INTO THE LOWER TO MID 70S EVN UNDER MOSTLY
CLOUDY SKIES.

TONIGHT AND TOMORROW...STILL LOOKS WET AND RAINFALL MAY BE HEAVY IN
ISLTD LOCATIONS BUT THERE ARE STILL SOME ISSUES WHICH MAKE
NARROWING DOWN THE FCST DIFFICULT. FIRST AND FOREMOST...WE ARE UNDER
SW FLOW AND THE SYSTEM THAT WAS MOVING INTO SRN TX YESTERDAY HAS
SHEARED OUT AND THERE IS NO REAL PIECE OF ENERGY/WAVE TO FOCUS
ON...JUST BROAD LIFT THAT WILL SLOWLY INCREASE OVER THE NEXT 24 HRS.
SO THIS WILL MAKE TIMING DIFFICULT. AT THE SFC THAT IS THE CASE AS
WELL AS THERE WONT BE A REALLY WELL DEFINED SFC FEATURE SO A
LOCATION OF HEAVY RAIN IS DIFFICULT TO PINPOINT. WHAT IS KNOWN IS
THAT THERE WILL BE A GOOD DEAL OF MOISTURE TO WORK WITH. PWS ARE
EXPECTED TO REACH 1.5" OR GREATER(THERE IS CURRENTLY 1.4-1.7 PWS
ACCORDING TO THE GOES SOUNDER IN THE GULF AND THIS WILL MOVE IN
OVERNIGHT AND TOMORROW). THE FCST SNDGS ARE NOT QUITE AS IMPRESSIVE
AS THEY WERE YESTERDAY BUT STILL RATHER MOIST. BIGGEST QUESTION IS
WHERE THE AREA OF SHRA INITIATES. IF A GOOD BIT OF SHRA ACTIVITY
STARTS TO DEVELOP IN THE GULF THEN MUCH OF THE REGION WILL BE ROBBED
OF THE RICH MOISTURE AND WITH THE EXCEPTION OF THE COASTS MOST OF
THE AREA WILL LIKELY JUST SEE LGT TO MODERATE SHRA BUT IF THE AREA
OF SHRA IS A BIT FURTHER N...SAY ALONG THE COAST OR EVEN A TAD
INLAND THEN THERE COULD BE A LARGE AREA OF MODERATE TO HEAVY RAIN
BEGINNING TOMORROW MORNING AND PERSISTING INTO THE AFTN. THE BEST
CHANCE FOR RAIN DOES LOOK TO BE ACROSS THE SERN HALF OF THE CWA
WHICH COULD BE UNDER THE INFLUENCE OF THE RRQ OF THE UPPER JET. WE
LOOK FOR WIDESPREAD 1-2 OF RAIN BUT THERE WILL BE ISOLATED HIGHER
AMOUNTS GIVEN THE AMOUNT OF MOISTURE THAT WE WILL HAVE IN PLACE. IN
FACT SOME OF THE MORE MESOSCALE MDLS ARE HINTING AT THE POSSIBILITY
OF A FEW OF THE HEAVIER SHRA WITH EMBEDDED TSRA DROPPING IN EXCESS
OF 2 INCHES OF RAIN IN 3 HRS. THIS COULD LEAD TO SOME LOCALIZED
FLOODING ISSUES. AS FOR TSRA WE ARE NOT EXPECTING ANY SVR AND IN ALL
LIKELIHOOD TSRA ACTIVITY WILL BE ISLTD.

WED NIGHT AND THU WE MOVE UNDER ZONAL FLOW AND THE DEEP MOISTURE
GETS SHOVED BACK TO THE SOUTH AND EAST BUT AT THE SFC MOISTURE WILL
STILL BE VERY HIGH. THERE WILL BE NO FRONTAL PASSAGE WITH THIS EVENT
AND WITH THAT WE NEVER CLEAN OUT THE LL. MOISTURE WILL BE VERY HIGH
ALONG WITH LGT WINDS AND THIS COULD LEAD TO SOME FOG CONCERNS WED
NIGHT. THU COULD BE THE ONE BREAK IN THE WET WEATHER AS LGT
ISENTROPIC LIFT SHRA MAY TRY TO RETURN THU NIGHT BUT PROBABLY MORE
SO ON FRI.

LONG TERM...MEDIUM RANGE MDLS ARE IN MAJOR DISAGREEMENT. THE 00/12
ECMWF...DGEX AND UKMET ARE SLOWER WITH THIS WEEKENDS SYSTEM...WHILE
THE GFS...GFES AND TO A LESSER EXTENT THE CANADIAN ARE FASTER. A LOT
HINGES ON WHERE THE UPPER LOW ACTUALLY CLOSES OFF/HOW FAR WEST DOES
IT DEVELOP. TYPICALLY IN THIS TYPE OF SYSTEM A SLOWER FCST WOULD BE
FAVORED AND WE WILL STICK CLOSER TO THE 00Z ECMWF WHICH IS SLIGHTLY
FASTER THAN THE 12Z ECMWF. THAT SAID WITH SUCH LARGE DISCREPANCIES
IN THE MDLS WITH THE INITIAL PLACEMENT OF THE
TROUGH/LOW...CONFIDENCE IS VERY LOW IN THIS FCST.

THE BIG FCST PROBLEM IN THE EXTENDED IS THE LOCATION OF THE UPPER
LOW THAT DEVELOPS WEST OF THE REGION. THE CULPRIT WILL ACTUALLY BE
MOVING ONSHORE OVER THE PAC NW TNGT SO AS IT MOVES INTO THE UPPER
AIR NETWORK THE MDLS SHOULD BEGIN TO GET A BETTER HANDLE ON THE
SITUATION WHICH MEAN THERE COULD STILL BE SOME HUGE CHANGES FOR THIS
WEEKEND OVER THE NEXT FEW FCST. AS THAT S/W DROPS SOUTH ACROSS THE
CONTINENTAL DIVIDE IT WILL START TO CLOSE OFF AND IF THAT OCCURS
SOMEWHERE CLOSER TO THE 4-CORNERS REGION LIKE WE ARE THINKING THEN
WE WILL DEFINITELY BE DEALING WITH A SLOWER SYSTEM. THIS WOULD ALLOW
IT TO STAY FAR ENOUGH WEST INITIALLY AND THIS WEEKEND AS THE L/W
TROUGH OFF THE ATLANTIC COAST BECOMES MORE AMPLIFIED IT WILL ALLOW A
RIDGE TO DEVELOP OVER THE APPALACHIANS. THIS RIDGE ALONG WITH THE
MID LVL JET CORE BEING DOWN STREAM OF THE UPPER LOW SHOULD LEAD TO
THE LOW LIFTING TO THE NE ACROSS THE PLAINS...OPENING UP AND INTO
THE SRN ONTARIO. A SFC LOW ASSOCIATED WITH THIS SYSTEM WILL DEVELOP
OVER THE TX/OK PANHANDLES AND WORK TO THE NE AS WELL. ALL AT THE
SAME TIME WE WILL REMAIN UNDER SW FLOW FROM FRI THROUGH THE WEEKEND.
THIS DOES NOT BODE WELL FOR THE COLD FRONT TO PUSH THROUGH THE
REGION UNTIL AT LEAST SUN NIGHT. THIS WOULD BRING A PERIOD OF
PROLONGED RAIN ACROSS THE REGION MEANING IT COULD BE A WET WEEKEND
AND POSSIBLY SOME FLOODING CONCERNS.

IF THE GFS/GFES/CANADIAN ARE CORRECT AND DEVELOP THE UPPER LOW MOVE
OVER THE WRN FRINGES OF THE CNTRL PLAINS THEN IT COULD MOVE FAR
ENOUGH EAST TO ACTUALLY GET ABSORBED BY THE L/W TROUGH AND THUS A
MUCH FASTER TIME FRAME.

MARINE...A SLIGHT INCREASE IN ONSHORE WINDS WILL OCCUR TNGT AS THE
GRADIENT TIGHTENS A TAD BUT OVERALL WINDS WILL ONLY BE MODERATE OVER
MUCH OF THE AREA. A FRONT IS NOT EXPECTED TO ENTER THE COASTAL
WATERS WED NIGHT SO WINDS WILL ONLY LIGHTEN...POSSIBLY BECOMING LGT
AND VRB THU BEFORE QUICKLY VEERING AROUND TO ONSHORE ONCE AGAIN THU
NIGHT. THE NEXT COLD FRONT IS VERY MUCH IN QUESTION WITH MDLS
SWINGING IT THROUGH ANYTIME FROM SAT EVN TILL MON AFTN. RIGHT NOW WE
ARE CALLING FOR ONSHORE WINDS THROUGH SUN AND THE FRONT TO MOVE
THROUGH OVERNIGHT SUN. THERE COULD BE A LOT OF SHRA ACTIVITY OVER
THE COASTAL WATERS BEGINNING TONIGHT AND THROUGH WED. ONLY ISLTD
TSRA ARE EXPECTED DURING THAT SAME TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  58  72  54  72 /  30  70  10  10
BTR  60  75  58  74 /  30  70  10  10
ASD  60  72  55  71 /  40  90  10  10
MSY  61  75  57  71 /  50  90  10  10
GPT  61  71  57  69 /  50 100  20  10
PQL  58  73  56  72 /  50 100  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jan 31, 7:00 PM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
700 PM CST TUE JAN 31 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-011300-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
700 PM CST TUE JAN 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS OVERNIGHT. A FEW OF THE STORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES... HOWEVER
SEVERE THUNDERSTORMS ARE NOT EXPECTED. THE LOCALLY HEAVY RAINFALL
COULD CAUSE LOCALIZED STREET FLOODING ISSUES IN LOW LYING AND
POORLY DRAINED AREAS.

THE LOWER PEARL RIVER REMAIN IN MINOR FLOOD. PLEASE SEE OFFICIAL
FLOOD STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED ON WEDNESDAY WITH LOCALLY HEAVY
RAINFALL POSSIBLE...ESPECIALLY NEAR THE COAST. SEVERE
THUNDERSTORMS ARE NOT EXPECTED. STREET FLOODING WILL BE POSSIBLE
IN LOW LYING AND POOR DRAINAGE AREAS WHERE LOCALLY HEAVY RAINFALL
OCCURS.

A LOW PRESSURE SYSTEM MAY FORM IN THE GULF OF MEXICO OVER THE
WEEKEND. IF THIS SYSTEM FORMS...SMALL CRAFT ADVISORY CONDITIONS
WILL IMPACT THE COASTAL WATERS. ADDITIONALLY...LOCALLY HEAVY
RAINFALL MAY ONCE AGAIN AFFECT PORTIONS OF SOUTHEAST LOUISIANA AND
SOUTHERN MISSISSIPPI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

24/RR

In the hours before

Special weather statement, Feb 1, 2:02 AM CST, 57 minutes before
MSZ068-069-010900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
202 AM CST WED FEB 1 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING AMITE COUNTY...
WILKINSON COUNTY...

AT 158 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 27 MILES NORTHWEST OF JACKSON...OR ABOUT 9 MILES
NORTHWEST OF WOODVILLE...MOVING NORTHEAST AT 40 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WOODVILLE...DOLOROSA...CENTREVILLE...GLOSTER...CROSBY...LIBERTY AND
SMITHDALE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 2:10 AM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson50 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.